Role of dantrolene in dinitrophenol (DNP) overdose

A continuing question?

Kathryn T. Kopec, Theresa Kim, James Mowry, Steve Aks, Louise Kao

Research output: Contribution to journalArticle

Abstract

Background: 2,4-Dinitrophenol (DNP) is a known uncoupler of oxidative phosphorylation that clinically results in hyperthermia, tachycardia, tachypnea, and metabolic acidosis. Overdoses of DNP are often fatal and there is no specific reversal therapy. Dantrolene interferes with calcium release in skeletal muscle and is traditionally used to treat malignant hyperthermia. There has been limited published data on its use in DNP toxicity. We present two cases of DNP toxicity that were treated with dantrolene. Case 1: A 22-year-old male presented following an overdose of his bodybuilding supplements including DNP. He became altered, tachycardic, and hyperthermic to 40.0C. He required intubation and aggressive cooling. He received multiple doses of dantrolene over the initial 36 h with resolution of his hyperthermia. He was extubated and discharged home on hospital day 6. Case 2: A 20-year-old male presented following a staggered ingestion of DNP. He was tachypneic and tachycardic on arrival. He became hyperthermic to 40.2C and required intubation. He underwent aggressive cooling and received 200 mg of IV dantrolene. His temperature normalized, however, he expired 4 h after ED arrival. Conclusion: DNP toxicity has limited treatment options. Dantrolene may ameliorate the hypermetabolic state in DNP toxicity by lessening excitation-contraction coupling in muscle cells and improving the associated hyperthermia. Our cases demonstrate the hyperthermia reducing effects of dantrolene in DNP toxicity and contribute to the existing literature on this topic. Being aware of the possible use of dantrolene to treat the associated hyperthermia could assist emergency physicians in the treatment of DNP toxicity.

Original languageEnglish (US)
JournalAmerican Journal of Emergency Medicine
DOIs
StatePublished - Jan 1 2019

Fingerprint

Dantrolene
Dinitrophenols
Fever
Intubation
Tachypnea
2,4-Dinitrophenol
Excitation Contraction Coupling
Malignant Hyperthermia
Oxidative Phosphorylation
Acidosis
Tachycardia
Muscle Cells
Skeletal Muscle
Emergencies
Therapeutics
Eating
Calcium
Physicians

Keywords

  • Dantrolene
  • Dinitrophenol
  • Hyperthermia
  • Oxidative phosphorylation

ASJC Scopus subject areas

  • Emergency Medicine

Cite this

Role of dantrolene in dinitrophenol (DNP) overdose : A continuing question? / Kopec, Kathryn T.; Kim, Theresa; Mowry, James; Aks, Steve; Kao, Louise.

In: American Journal of Emergency Medicine, 01.01.2019.

Research output: Contribution to journalArticle

@article{8da809186fe045cd99cc890b9701f839,
title = "Role of dantrolene in dinitrophenol (DNP) overdose: A continuing question?",
abstract = "Background: 2,4-Dinitrophenol (DNP) is a known uncoupler of oxidative phosphorylation that clinically results in hyperthermia, tachycardia, tachypnea, and metabolic acidosis. Overdoses of DNP are often fatal and there is no specific reversal therapy. Dantrolene interferes with calcium release in skeletal muscle and is traditionally used to treat malignant hyperthermia. There has been limited published data on its use in DNP toxicity. We present two cases of DNP toxicity that were treated with dantrolene. Case 1: A 22-year-old male presented following an overdose of his bodybuilding supplements including DNP. He became altered, tachycardic, and hyperthermic to 40.0C. He required intubation and aggressive cooling. He received multiple doses of dantrolene over the initial 36 h with resolution of his hyperthermia. He was extubated and discharged home on hospital day 6. Case 2: A 20-year-old male presented following a staggered ingestion of DNP. He was tachypneic and tachycardic on arrival. He became hyperthermic to 40.2C and required intubation. He underwent aggressive cooling and received 200 mg of IV dantrolene. His temperature normalized, however, he expired 4 h after ED arrival. Conclusion: DNP toxicity has limited treatment options. Dantrolene may ameliorate the hypermetabolic state in DNP toxicity by lessening excitation-contraction coupling in muscle cells and improving the associated hyperthermia. Our cases demonstrate the hyperthermia reducing effects of dantrolene in DNP toxicity and contribute to the existing literature on this topic. Being aware of the possible use of dantrolene to treat the associated hyperthermia could assist emergency physicians in the treatment of DNP toxicity.",
keywords = "Dantrolene, Dinitrophenol, Hyperthermia, Oxidative phosphorylation",
author = "Kopec, {Kathryn T.} and Theresa Kim and James Mowry and Steve Aks and Louise Kao",
year = "2019",
month = "1",
day = "1",
doi = "10.1016/j.ajem.2019.03.035",
language = "English (US)",
journal = "American Journal of Emergency Medicine",
issn = "0735-6757",
publisher = "W.B. Saunders Ltd",

}

TY - JOUR

T1 - Role of dantrolene in dinitrophenol (DNP) overdose

T2 - A continuing question?

AU - Kopec, Kathryn T.

AU - Kim, Theresa

AU - Mowry, James

AU - Aks, Steve

AU - Kao, Louise

PY - 2019/1/1

Y1 - 2019/1/1

N2 - Background: 2,4-Dinitrophenol (DNP) is a known uncoupler of oxidative phosphorylation that clinically results in hyperthermia, tachycardia, tachypnea, and metabolic acidosis. Overdoses of DNP are often fatal and there is no specific reversal therapy. Dantrolene interferes with calcium release in skeletal muscle and is traditionally used to treat malignant hyperthermia. There has been limited published data on its use in DNP toxicity. We present two cases of DNP toxicity that were treated with dantrolene. Case 1: A 22-year-old male presented following an overdose of his bodybuilding supplements including DNP. He became altered, tachycardic, and hyperthermic to 40.0C. He required intubation and aggressive cooling. He received multiple doses of dantrolene over the initial 36 h with resolution of his hyperthermia. He was extubated and discharged home on hospital day 6. Case 2: A 20-year-old male presented following a staggered ingestion of DNP. He was tachypneic and tachycardic on arrival. He became hyperthermic to 40.2C and required intubation. He underwent aggressive cooling and received 200 mg of IV dantrolene. His temperature normalized, however, he expired 4 h after ED arrival. Conclusion: DNP toxicity has limited treatment options. Dantrolene may ameliorate the hypermetabolic state in DNP toxicity by lessening excitation-contraction coupling in muscle cells and improving the associated hyperthermia. Our cases demonstrate the hyperthermia reducing effects of dantrolene in DNP toxicity and contribute to the existing literature on this topic. Being aware of the possible use of dantrolene to treat the associated hyperthermia could assist emergency physicians in the treatment of DNP toxicity.

AB - Background: 2,4-Dinitrophenol (DNP) is a known uncoupler of oxidative phosphorylation that clinically results in hyperthermia, tachycardia, tachypnea, and metabolic acidosis. Overdoses of DNP are often fatal and there is no specific reversal therapy. Dantrolene interferes with calcium release in skeletal muscle and is traditionally used to treat malignant hyperthermia. There has been limited published data on its use in DNP toxicity. We present two cases of DNP toxicity that were treated with dantrolene. Case 1: A 22-year-old male presented following an overdose of his bodybuilding supplements including DNP. He became altered, tachycardic, and hyperthermic to 40.0C. He required intubation and aggressive cooling. He received multiple doses of dantrolene over the initial 36 h with resolution of his hyperthermia. He was extubated and discharged home on hospital day 6. Case 2: A 20-year-old male presented following a staggered ingestion of DNP. He was tachypneic and tachycardic on arrival. He became hyperthermic to 40.2C and required intubation. He underwent aggressive cooling and received 200 mg of IV dantrolene. His temperature normalized, however, he expired 4 h after ED arrival. Conclusion: DNP toxicity has limited treatment options. Dantrolene may ameliorate the hypermetabolic state in DNP toxicity by lessening excitation-contraction coupling in muscle cells and improving the associated hyperthermia. Our cases demonstrate the hyperthermia reducing effects of dantrolene in DNP toxicity and contribute to the existing literature on this topic. Being aware of the possible use of dantrolene to treat the associated hyperthermia could assist emergency physicians in the treatment of DNP toxicity.

KW - Dantrolene

KW - Dinitrophenol

KW - Hyperthermia

KW - Oxidative phosphorylation

UR - http://www.scopus.com/inward/record.url?scp=85063684122&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85063684122&partnerID=8YFLogxK

U2 - 10.1016/j.ajem.2019.03.035

DO - 10.1016/j.ajem.2019.03.035

M3 - Article

JO - American Journal of Emergency Medicine

JF - American Journal of Emergency Medicine

SN - 0735-6757

ER -